Kansas, 2007

Flash Flooding and Flooding in Kansas, May 7 to 11, 2007

May 7 to 11, 2007 · NWS TOP · 11 events in 8 counties and zones

Another round of heavy rain producing thunderstorms gave flash flooding. The city of Topeka made nearly 500 water rescues due to the flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$7.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another round of heavy rain producing thunderstorms gave flash flooding. The city of Topeka made nearly 500 water rescues due to the flash flooding. The community of Wakarusa also had a few water rescues as well. The accumulation of rain from this episode along with earlier rains the last several days was bringing moderate or greater flooding to some of the major rivers in the area. This river flooding lasted for several more days. The heavy rain episodes of the last several days produced widespread amounts of three to six inches with some amounts along the Kansas river basin of nearly nine inches. An unofficial report in the Topeka area had nearly a foot of rain falling within this 48 hour period. Flooding from this episode and previous flooding the past few days brought local disaster emergency declarations for Osage, Lyon, Shawnee, Washington and Douglas counties. This action qualified these counties for state and federal aid. Shawnee, Osage, Lyon and Douglas counties qualified for FEMA funds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 3:45 PM CST, 8 hours 45 minutes earlier.

Area forecast discussion, May 6, 3:45 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN MAY 6 2007

.DISCUSSION...

SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN.

TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH
CENTRAL NE ON UEX RADAR.  BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST
OVERNIGHT.  SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF
WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A
LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL
POINTS EAST ACROSS THE FORECAST AREA.  AT FORECAST TIME FLASH
FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES.
SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR
RECORD LEVELS...TODAY AND TONIGHT.

ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE
FORECAST AREA.  THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST
OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH
EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS
CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE.  IR
SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND
RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND
ARE EXPECTED TO CONTINUE TO DECLINE TODAY.  UNFORTUNATELY PERSISTENT
RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS
MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS
AND STREAMS.  HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY
OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM.  WITH THE SLOW
MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE
THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING.  AFTER
THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A
BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON.  THE PACIFIC
FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY.  THERE IS A
FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH
THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY
UNCHANGED.  LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES
APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS
WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT
TO CONTINUE THROUGH THE FORECAST AREA.  BEHIND THE FRONT
PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE
PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND
TONIGHT.  THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG
THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA
TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW
MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM
AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY.
BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF
OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE
WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO
THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT
DIRECTED AGAINST THE BOUNDARY.  AFTER THE CURRENT AREA OF
PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF
PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48
HOURS.  THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE
CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS
SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO
DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE
ADDITIONAL FLASH FLOODING TODAY.

TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED
OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT
OF THE FORECAST DURING THE PERIOD.  DID LOWER POPS THROUGH THE
PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP
MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA.  WITH
THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL
COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL
COUNTIES.  ONCE THE PACIFIC FRONTAL POSITION IS BETTER
UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF
THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS
TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET.

EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA.

CAVANAUGH
Hazardous weather outlook, May 6, 3:20 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT SUN MAY 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-071100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
420 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE
OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH
FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE
SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

GDP

In the hours before

Special weather statement, May 6, 8:40 PM CST, 3 hours 50 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT SUN MAY 6 2007

KSZ059-070315-
ANDERSON-
940 PM CDT SUN MAY 6 2007

THROUGH 1015 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF ANDERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
KINCAID...LONE ELM AND GARNETT.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 6, 9:37 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     FLASH FLOOD      N SABETHA               39.90N 95.80W
05/06/2007                   NEMAHA             KS   LAW ENFORCEMENT

            WATER REPORTED FLOWING OVER RURAL ROADS NORTH OF SABETHA

&&

BYRNE
Local storm report, May 6, 9:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLASH FLOOD      COUNCIL GROVE           38.66N 96.49W
05/06/2007                   MORRIS             KS   LAW ENFORCEMENT

            WATER RPORTED FLOWING OF SECTIONS OF ROAD BETWEEN 500
            BLOCK AND 1200 BLOCK. ALSO ON MAINSTREET.

&&

BYRNE
Local storm report, May 6, 9:40 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     FLASH FLOOD      3 SE JUNCTION CITY      39.00N 96.79W
05/06/2007                   GEARY              KS   LAW ENFORCEMENT

            WTAER REPORTED RUNNING OVER CLARKS CREEK ROAD ABOUT 1
            FOOR DEEP.

&&

BYRNE
Local storm report, May 6, 9:56 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      S CLAY CENTER           39.38N 97.12W
05/06/2007                   CLAY               KS   LAW ENFORCEMENT

            WATER REPORTED OVER 9TH ROAD AN KIOWA SOUTH OF CLAY
            CENTER. ROAD CLOSED.

&&

BYRNE
Local storm report, May 6, 10:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HEAVY RAIN       OSAGE CITY              38.63N 95.83W
05/06/2007  M4.00 INCH       OSAGE              KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BYRNE

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Anderson

When
May 7, 12:30 AM CST to 8:20 AM CST
Where
Anderson County, Garnett
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
38.280, -95.230

Persistent heavy rain through the predawn and early forenoon hours brought flooding of streets and creeks in and around Garnett. Unofficial estimates of three to four inches of rain were received during this time. One water rescue was made of a motorist swept away by high water. Some rural roads and small bridges were also flooded.

Flash Flood, Shawnee

When
May 7, 1:25 AM CST to 6:51 AM CST
Where
Shawnee County, Topeka
Cause
Heavy Rain
Property damage
$3.4 million
Reported by
Law Enforcement
Coordinates
39.050, -95.680

Shawnee county dispatch reported water rescues were being conducted along the Shunganunga Creek. Water entering residences south of Washburn University. Almost 500 water rescues were completed in the city of Topeka.

Flash Flood, Lyon

When
May 7, 1:40 AM CST to 5:00 AM CST
Where
Lyon County, 2.08 mi N of Emporia
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
38.430, -96.180

Report of water flowing over K-99 north of town. This portion of the road has been barricaded by law enforcement. Unofficial reports of 5 to 6 inches of rain received. The police department reported water damage and several evacuations took place.

Flash Flood, Osage

When
May 7, 3:03 AM CST to 5:00 AM CST
Where
Osage County, Burlingame
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
38.750, -95.830

County dispatch reporting water over much of highway 56 from Scranton to Burlingame to Osage City. Water flowing over highway 56 was reported to be 1 to 2 feet deep in places. Parts of K-31 also had water flowing over the road. There were a couple of residences in Burlingame that had to be evacuated due to flood waters entering the homes.

Flash Flood, Osage

When
May 7, 4:18 AM CST to 5:00 AM CST
Where
Osage County, 0.54 mi W of Overbrook
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.780, -95.560

Water reported flowing over highway 56 in town.

Heavy Rain, Jefferson

When
May 7, 5:00 AM CST to 7:20 AM CST
Where
Jefferson County, 0.5 mi E of Grantville
Injuries
6 direct, 0 indirect
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.080, -95.561

Heavy rain caused a smoking roof to collapse injuring 6 people...none seriously. Also, Muddy Creek is out of it's banks and is beginning to run over highway 24.

Flood, Lyon

When
May 7, 5:00 AM CST to May 11, 9:00 AM CST
Where
Lyon County, 2.1 mi N of Emporia to Neosho Rapids
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
38.430, -96.180

Moderate or greater flooding...including flooding of rural roads...in the immediate reach of the gages on the Cottonwood near Emporia, the Neosho river near Emporia, the Neosho River near Neosho Rapids and near Reading on the Marais Des Cygnes.

Flood, Shawnee

When
May 7, 6:00 AM CST to May 8, 8:00 AM CST
Where
Shawnee County, Wakarusa to Topeka
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
38.880, -95.700

Most homes in the town of Wakarusa inundated with flood waters from the Wakarusa River. Water rescues of 22 residents stranded on their rooftops were conducted by the fire department. The rescues were hampered by floating propane tanks. Numerous roads in the county were closed by flood waters. Topeka city schools and some surrounding schools canceled classes. 500 water rescues were made in Topeka...300 along the Shunganunga Creek alone. The Rossville nursing home evacuated it's residents as a caution of flooding due to Cross Creek. Lake Sherwood, southwest of Topeka, reported water three feet above the emergency spillway. Numerous county roads were closed due to the flooding. Lowland flooding continued in the vicinity of Topeka with moderate or greater flooding along the Kansas River.

Flood, Douglas

When
May 7, 8:57 AM CST to May 8, 9:00 AM CST
Where
Douglas County, 0.54 mi W of Lawrence to Lawrence
Cause
Heavy Rain
Property damage
$255,000
Reported by
Emergency Manager
Coordinates
38.970, -95.240

Report that several county roads are closed due to water covering the roads. Also several road closures within Lawrence city limits. Report of a non-emergency water rescue for a resident who had water all around their house. Lowland flooding along immediate reach of the Kansas River due to moderate or greater flooding.

Flood, Franklin

When
May 7, 10:45 AM CST to May 8, 2:00 AM CST
Where
Franklin County, Ottawa
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
38.620, -95.270

Moderate or greater flooding along the reach of the Marais Des Cygnes river in the vicinity of Ottawa. The Ottawa flood gates are closed. Flooding of lowland areas and county roads occurred.

Flood, Washington

When
May 7, 8:00 PM CST to May 8, 1:00 AM CST
Where
Washington County, Washington
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
39.820, -97.050

Moderate or greater flooding on Mill Creek immediate reach of gage vicinity of Washington. Flood damage to county and township roads, bridges, culverts, solid waste department and rural water district.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38166, 31385, 31386, 31389, 31390, 33723, 34849, 33816, 31397, 34846, 34847.